CSN Login
Members Online: 18

Friend with Uterine cancer. VERY CONCERNED!!

mom2greatkids's picture
mom2greatkids
Posts: 520
Joined: Jun 2011

Hi Ladies,

I'm coming over from the OVCA board with a question regarding a close friend.

 

My friend had surgery a few months ago for stage 3 uterine cancer.  She underwent 25 radiation treatments.  She completed those about a month ago.

 

About ten days ago she developed a high fever (103).  A medical doctor put her on antibiocs.  Thankfully, the fever finally broke.  However, she will not eat, finally Wed. she had bowel movement after 3 days.  However, all thru the fever period she had a rash on her back and chin.  She still has the rash, won't eat, and is extremely weak.  She is extremely overweight.  She's in her mid 60's.  Her husband is just heart broken.  He wanted to call an ambulance because she is so weak.  She said no, because she said she would refuse to have them take her to the hospital.  Of course, she refuses to allow her husband to take her to the E.R.

Anyone experienced these rashes?  We fear she has just given up.  I suggested to him that perhaps if he did call an ambulance that it's possible the paramedics could convince her to go to the hospital.  I think she's just so scared. 

thanks,

 

Carla

 

soromer
Posts: 130
Joined: Mar 2011

Dear Carla,

I am not a doctor, and I didn't have radiation treatments, so I don't have much authority or expertise to offer about the rash and fever.

However, I will make a couple of observations anyway.

If you are also dealing with cancer, you know that we often tend to think that EVERY illness or symptom is related to our cancer. So your friend might be feeling, too, with no real justification for it. We can still get fevers for different reasons.

The rash might have been a clue to the cause of her fever, in fact, and it's worth checking out by a regular doctor. How did she get the antibiotics in the first place, and what did that doc say? Does your friend have a primary care doc? Is she willing to go see him/her (again)?

It also sounds like she is depressed along with being scared. Is there some way you know how to get through to her emotionally? Get her to understand that this isn't (necessarily) a death sentence? 

Movement is so key for human beings. It's important for her husband to get her up and moving if at all possible. 

I wish you luck. 

Peace and blessings to you, your friend and her husband. It is such a tough time.

soromer/Kate

 

susangr
Posts: 63
Joined: Oct 2010

Like the previous poster said I am not a doctor but any fever of  level should get further investigation and especially when she is in the process of recovery from cancer treatments.  I have had 25 external pelvic radiation treatments and 3 internal ones plus chemo for Grade 3 UPSC.   my doctor indicated that once radiation treatments are completed they continue to work maximally for at least 3 weeks after the end of treatment.  They also have a cumulative effect with each one being worse than the other.  While most people having pelvic radiation have significant diarrhea from the treatment some of the meds and decreased mobility can cause the opposite effect - constipation.  I experienced no rashes fom radiation.  She needs to make sure she icontinuesto to drink upwards of 96 ounces of water per day.   I found this time right after radiation to be the worst Especially for fatigue.  Try to make a point of getting up and moving each daY.  Hang in there. It does get better.  2 years and5 months NED.  Sincerely Susan

jazzy1's picture
jazzy1
Posts: 1387
Joined: Mar 2010

I'm sorry to read about your friend.  I had 6 rounds of chemo and sandwiched between 33 sessions of external radiation.  I had rashes for a few days after each chemo infusion, but never long after treatments subsided.  The only comment I can give, think of how toxic all these drugs are to our systems and other things that can as well hamper our health.  She might have had some sorta infection inside her after treatments that was laying low, and then got another bug which caused the rash and high temps, etc. (as remember our immune systems are lower after treatments which cause us to have inability to fight infection).

Does she have some prior health issues which were exaberated by the treatments?  I'm no doctor but do know anything like chemo drugs and radiation given to us brings down our immune systems...then add on some other health issues prior to cancer.  One wonders how we ever survive  the treatments.

As someone else mentioned with her refusal to go to ER, she's just tired of being "sick".  Possibly depressed and just not wanting to face more illness.  

Sorry I couldn't relay anymore information, but know she's in my prayers to gain strength and not give up on life!!!  Keep trying to get her out and moving as that does bring smiles to our faces.

Hugs,

Jan

sunflash's picture
sunflash
Posts: 158
Joined: Aug 2011

Has anyone contacted her oncologist and spoken to a nurse about this? I would imagine a nurse would talk to her husband. You said she had radiation........did she also have chemo? It sounds like she's had an allergic reaction to something......either chemo or something in her environment.

I'm 2 years post hysterectomy for UPSC, and 18 months post chemo. At the beginning of June I developed a cough and congestion that was horrible. I couldn't talk without coughing. After 3 weeks I called my primary care doctor. The nurse told me that I didn't need to come in unless I was running temperature, which I wasn't. But a few days later I started running 101 degree temp. I called my oncologist and she ordered me a chest x-ray which thankfully was clear. But I had developed bronchitis and was put on an antibiotic. My primary care doctor told me that any time you've had cancer, your immune system is compromised and it's harder to kick normal things.

If she hasn't been seen by a doctor yet, I would try to get her there. I feel for you and her husband as well as for her. It's SO difficult to know what to do under circumstances like this.

Hope things get better soon.

susangr
Posts: 63
Joined: Oct 2010

Like the previous poster said I am not a doctor but any fever of  level should get further investigation and especially when she is in the process of recovery from cancer treatments.  I have had 25 external pelvic radiation treatments and 3 internal ones plus chemo for Grade 3 UPSC.   my doctor indicated that once radiation treatments are completed they continue to work maximally for at least 3 weeks after the end of treatment.  They also have a cumulative effect with each one being worse than the other.  While most people having pelvic radiation have significant diarrhea from the treatment some of the meds and decreased mobility can cause the opposite effect - constipation.  I experienced no rashes fom radiation.  She needs to make sure she icontinuesto to drink upwards of 96 ounces of water per day.   I found this time right after radiation to be the worst Especially for fatigue.  Try to make a point of getting up and moving each daY.  Hang in there. It does get better.  2 years and5 months NED.  Sincerely Susan

NoTimeForCancer's picture
NoTimeForCancer
Posts: 614
Joined: Mar 2013

I wouldn't be surprised if she doesn't want to go to see anyone or do anything.  I have never been as tired as I was after radiation - and it dragged on for months.  If she is only a month after finishing it all it sounds like it has zapped her as well.  I have no experience with a rash breaking out, but as others said, it could be from something else as well and is worth getting looked at. 

If you are very close to her, hopefully you can tell her you have asked about such conditions on our board and that there are lots of ladies out here who are praying for her.

cleo
Posts: 126
Joined: Sep 2009

I also finished radiotherapy.  Three weeks later felt abnormally tired, went to Dr.  High temperature and was sent straight to hospital where I sent a week being treated for pneumonia.

I don't think that we realise how susceptible the body is to any ailment and hopefully the rash is the side effect of the bodies defences being totally run down.   I hope that now all is well.

mom2greatkids's picture
mom2greatkids
Posts: 520
Joined: Jun 2011

Hi ladies

 

She's better!!  Slept all day she said, but woke up hungry!  She actually answered the phone. 

 

I told her to make sure she moves around.  She's prone to constipation.  she sure doesn't want/need a bowel

 

obstruction.

 

Thanks for your concern on her behalf!  :)

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network